Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 327, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2011, 6:42 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2011, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 27, 2011, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:19 PM EDT | TSTM WND DMG | 4 Ne Clinchport, VA | SEVERAL TREES AND POWER LINES DOWN IN THE RYE COVE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS54 KMRX 272242
SVRMRX
VAC105-169-195-272330-
/O.NEW.KMRX.SV.W.0327.110627T2242Z-110627T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT MON JUN 27 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED 6 MILES WEST OF BIG STONE GAP AND NEAR PENNINGTON GAP...AND
WERE MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BIG STONE GAP AROUND 650 PM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DRYDEN...APPALACHIA...PATTONSVILLE...JASPER...DUFFIELD...
CLINCHPORT...DUNGANNON...FORT BLACKMORE AND NICKELSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3688 8240 3688 8241 3685 8238 3664 8231
3670 8332 3671 8332 3675 8320 3675 8315
3678 8314 3681 8311 3687 8297 3688 8291
3693 8283
TIME...MOT...LOC 2241Z 276DEG 31KT 3684 8286 3683 8300
$$
DMG2 follow-up statements
642
WWUS54 KMRX 272309
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUN 27 2011
VAC105-195-272317-
/O.CAN.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
WISE VA-LEE VA-
709 PM EDT MON JUN 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEE AND WISE COUNTIES IS
CANCELLED...
THE STORMS HAVE EXITED THE COUNTIES.
&&
LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
3687 8262 3688 8241
TIME...MOT...LOC 2307Z 276DEG 31KT 3682 8258 3681 8272
$$
VAC169-272330-
/O.CON.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
SCOTT VA-
709 PM EDT MON JUN 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SCOTT COUNTY...
AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES EAST OF FORT BLACKMORE...AND WAS MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING TOWNS...
DUNGANNON AND NICKELSVILLE.
&&
LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
3687 8262 3688 8241
TIME...MOT...LOC 2307Z 276DEG 31KT 3682 8258 3681 8272
$$
DMG637
WWUS54 KMRX 272329
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT MON JUN 27 2011
VAC169-272339-
/O.EXP.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
SCOTT VA-
729 PM EDT MON JUN 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY WILL EXPIRE AT
730 PM...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS AND WERE EXITING THE COUNTY. THEREFORE...THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
&&
LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
3687 8262 3688 8241
TIME...MOT...LOC 2329Z 276DEG 31KT 3680 8234 3679 8248
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:35 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 27, 2:35 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT MON JUN 27 2011 .SHORT TERM...(TONIGHT AND TUESDAY)...MODELS GENERALLY AGREE IN THEIR DEPICTION OF A UPPER-LEVEL SHORT WAVE AND ASSOCIATED SURFACE COLD FRONT APPROACHING THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THERE ARE STILL SOME DISAGREEMENTS ON TIMING HOWEVER...WITH THE NAM SOMEWHAT FASTER THAN THE GFS. HAVE TENDED TO FAVOR THE NAM TIMING WHICH DEPICTS THE BEST POPS GENERALLY IN THE MORNING WITH THE PRECIP EXITING OUR CWA BY AFTERNOON. ALSO TENDED TO FAVOR COOLER MET GUIDANCE TEMPS FOR TOMORROW. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... A COLD FRONT WILL BE PUSHING INTO OUR NORTHERN COUNTIES TUESDAY EVENING...AND SHOULD BE NEAR OUR SOUTHERN BORDER BY 12Z WED. SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING SHOULD TAPER OFF AS THE FRONT MOVES SOUTHWARD. WEDNESDAY SHOULD BE A DRY AND COMFORTABLE DAY AS LOWER DEWPOINTS IN THE 50S FILTER INTO THE AREA. ALOFT...A STRONG RIDGE OVER THE PLAINS WILL BUILD EAST...AND KEEP THE REGION DRY THROUGH SATURDAY. TEMPERATURES WILL TREND WARMER EACH DAY AS THE RIDGE ALOFT STRENGTHENS. ON SUNDAY THE UPPER RIDGE RETROGRADES SLIGHTLY...ALLOWING REMNANTS OF UPSTREAM CONVECTIVE SYSTEMS TO APPROACH OUR AREA IN THE NW FLOW. A PATTERN OF A PLAINS RIDGE AND AN EAST COAST TROUGH CONTINUES THROUGH MONDAY. THE FINER DETAILS OF MCS DEVELOPMENT ARE SKETCHY AT THIS POINT...SO WILL CARRY A SLIGHT CHANCE POP FOR SUNDAY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 89 70 91 64 / 20 50 30 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 85 68 88 62 / 30 50 30 10 0 OAK RIDGE, TN 72 86 67 88 62 / 40 50 30 10 0 TRI CITIES AIRPORT, TN 67 85 62 85 56 / 40 60 20 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, Jun 27, 5:09 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT MON JUN 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT MON JUN 27 2011 /409 AM CDT MON JUN 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT OVER THE SOUTHERN APPALACHIAN REGION WILL HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND THEN AGAIN ON TUESDAY.
In the hours before
Special weather statement, Jun 27, 4:38 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 438 PM EDT MON JUN 27 2011 TNZ083>087-100>102-272130- BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-SOUTHEAST MONROE TN-WEST POLK TN- 438 PM EDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN... BRADLEY AND RHEA COUNTIES UNTIL 530 PM EDT... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR DAYTON TO NEAR CLEVELAND...WHICH WERE MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 27, 4:53 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 453 PM EDT MON JUN 27 2011 TNZ067-272145- ROANE TN- 453 PM EDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 545 PM EDT... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF ROCKWOOD...WHICH WAS MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Jun 27, 5:20 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
06/27/2011 ROANE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Special weather statement, Jun 27, 5:22 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 522 PM EDT MON JUN 27 2011 TNZ035-036-067>069-071-072-085>087-272215- ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-MCMINN TN-MORGAN TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST MONROE TN- 522 PM EDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MORGAN... MCMINN...KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 615 PM EDT... AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLIVER SPRINGS TO NEAR MADISONVILLE...WHICH WERE MOVING EAST AT 25 MPH. WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 27, 5:30 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EDT MON JUN 27 2011 TNZ014>016-037>039-272230- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN- 530 PM EDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN... GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 630 PM EDT... AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF MIDDLESBORO TO NEAR CLINTON...WHICH WERE MOVING EAST AT 30 MPH. WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 27, 6:22 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 622 PM EDT MON JUN 27 2011 TNZ015-016-VAZ001-002-005-272315- HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-WISE VA- 622 PM EDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE... SCOTT...HAWKINS AND HANCOCK COUNTIES UNTIL 715 PM... AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WHITESBURG KENTUCKY TO NEAR SNEEDVILLE...WHICH WERE MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.